Jump to content

Possible Esphagitis


AleHondaa

Recommended Posts

Hey all,

I just finished my 10x radiation yesterday and the last couple days have been hell. I can’t eat or swallow anything without it feeling like sandpaper going down my throat. I can feel myself getting weaker and losing weight. I find myself spitting up flem constantly to clear my mouth. I tried to use the magic mouth wash but it did nothing for me. All it did was numb my mouth and for 10 minutes at that. What are other remedies I can use to deal with this? Also how long does this generally go away in? This is really effecting my sleep as well and it’s agonizing.  I Really need some advice or help. 
 

Thank you,

Ale

Link to comment
Share on other sites

Hi, Ale,

Sorry you're in such pain. I've never had radiation or esophagitis, so I have no personal tips for you. I'd suggest, though, hooking up with a palliative care specialist--there should be professionals there where you're being treated. These folks are the experts on dealing with any painful side effects. Some people confuse palliative care with hospice. NOT TRUE. While palliative care plays an important role in hospice, they are there to relieve pain or other bad side effects at ANY point in treatment. I've been working with them since my very first chemo infusion. I haven't needed their help a whole lot, but I'm glad they are there and that we are familiar with each other. I know they are there if I need them.

Hope you get some relief soon. And until you are feeling much better, don't worry about eating "healthy"--you just wanna get sufficient calories in you to keep up your strength. So ice cream, popsicles, etc.--if you can get them down, go for it. 

Link to comment
Share on other sites

Ale,

In my first line treatment, I had 30 fractional radiation treatments. My primary symptom was general weakness that increased as I went deeper into treatments. So much so that I could hardly walk from the car to the clinic the last week of my treatments.  I also experienced the swallowing difficulty coupled with a persistent dry cough and sunburn-like pain on my neck and chest. I tried magic mouthwash and it only provided minutes of relief. It never affected the weakness, dry cough or sunburn.

I was able to get minor relief during the day by using Halls citrus flavored cough drops. My wife purchased them in large bags on Amazon and I went through a bag-a-day. This did not stop the irritation but made the discomfort easier to bear. I also ate soothing, easily swallowed, foods--milk shakes, ice cream, and cream-of-wheat spiked with honey. At dinner, the cream-of-wheat sometimes got spiked with honey and brandy! I also recall drinking hot tea with honey and brandy in the evening. Sleeping was a problem and I'd wake with a scratchy throat several times during the night. I'd read and suck on Halls drops till I felt tired enough to return to sleep. Moving to soft texture foods caused less overall irritation when eating. I used Solarcaine sunburn spray in addition to the pain reliving cream my radiation oncologist prescribed. The spray was much easier to apply.

But in truth, nothing but time solved my radiation side effects. My energy levels started improving about a week after treatment ended. Throat pain and swallowing discomfort started improving about the same time. By about 3 weeks after end-of-treatment, things were back to normal. Lexie's idea about palliative care would be one I'd embrace. Palliative medicine was not a thing when I was treated, at least in Texas. I also think eating "healthy" is something to worry about after radiation effects wane. And, calories are indeed very important so have the "high octane" ice cream. Put the diet foods on the back shelf.

Stay the course.

Tom

 

 

Link to comment
Share on other sites

As someone who fought the battle of severe esophagitis, I agree with both Lexie and Tom. Palliative care is a must so that you can get proper pain management. Your radiation oncologist can only prescribe the standard opioid painkillers, which I could not tolerate. I ended up getting a lot of relief from methadone as prescribed by my palliative care doctor. (I had to change to a Fentanyl patch when I started on Tagrisso.) You'll also want a prescription for a sleep aid (I took lorazepam) if you can't sleep. 

Tom's advice to skip the diet foods is wise, because you need to keep your weight up. However, I had to be careful of dairy because of the acid reflux/excess phlegm issue, so I substituted coconut ice cream and mango sorbet for ice cream. I took omeprazole while I had esophagitis but I couldn't see that it helped much. I felt like I had something stuck in my throat all the time. What food I could tolerate one day I couldn't choke down the next. 

After my abdominal surgery, my surgeon (who knew about my esophagitis) recommended a lozenge that contained lidocaine, and that worked pretty well for temporary relief. It's OTC but I can't remember the name, unfortunately. 

I urge you to get a palliative care team so you can get the pain management you need. My esophagitis did not heal for 4-5 months and I suffered a great deal.

On my last day of 30x radiation, I was so dehydrated and weak I could hardly ring the bell. The sneaky thing with dehydration is that you can't tell that your brain isn't functioning properly. Make sure you arrange for regular hydration, which can be done at a chemo infusion center. I went 3x a week for just hydration.

This is the miserable part of treatment, but I can tell you it does get better. You will heal and regain your energy. 

Link to comment
Share on other sites

Thanks for the advice guys. I’m sorry you guys had to endure that. Thankfully you guys are doing better now. I noticed that it’s worse at night and I’m able to tolerate it a lot more in the day. I’m able to eat a lil better today and drink stuff too. As for fatigue, it hasn’t hit me at all and it maybe my youth that has helped with this. I can honestly feel this going on for maybe a week or so and going away so let’s hope so. 

Link to comment
Share on other sites

  • 3 weeks later...
On 4/6/2021 at 10:13 AM, Judy M2 said:

As someone who fought the battle of severe esophagitis, I agree with both Lexie and Tom. Palliative care is a must so that you can get proper pain management. Your radiation oncologist can only prescribe the standard opioid painkillers, which I could not tolerate. I ended up getting a lot of relief from methadone as prescribed by my palliative care doctor. (I had to change to a Fentanyl patch when I started on Tagrisso.) You'll also want a prescription for a sleep aid (I took lorazepam) if you can't sleep. 

Tom's advice to skip the diet foods is wise, because you need to keep your weight up. However, I had to be careful of dairy because of the acid reflux/excess phlegm issue, so I substituted coconut ice cream and mango sorbet for ice cream. I took omeprazole while I had esophagitis but I couldn't see that it helped much. I felt like I had something stuck in my throat all the time. What food I could tolerate one day I couldn't choke down the next. 

After my abdominal surgery, my surgeon (who knew about my esophagitis) recommended a lozenge that contained lidocaine, and that worked pretty well for temporary relief. It's OTC but I can't remember the name, unfortunately. 

I urge you to get a palliative care team so you can get the pain management you need. My esophagitis did not heal for 4-5 months and I suffered a great deal.

On my last day of 30x radiation, I was so dehydrated and weak I could hardly ring the bell. The sneaky thing with dehydration is that you can't tell that your brain isn't functioning properly. Make sure you arrange for regular hydration, which can be done at a chemo infusion center. I went 3x a week for just hydration.

This is the miserable part of treatment, but I can tell you it does get better. You will heal and regain your energy. 

Just an FYI. Fentanyl is a powerful opioid. I think methadone as well. I could be wrong (its happened) but the reason I bring it up is because Oxy really helped mine.

Peace

Tom

Link to comment
Share on other sites

On 4/6/2021 at 11:53 AM, AleHondaa said:

Thanks for the advice guys. I’m sorry you guys had to endure that. Thankfully you guys are doing better now. I noticed that it’s worse at night and I’m able to tolerate it a lot more in the day. I’m able to eat a lil better today and drink stuff too. As for fatigue, it hasn’t hit me at all and it maybe my youth that has helped with this. I can honestly feel this going on for maybe a week or so and going away so let’s hope so. 

It does improve, tho mine has not completely gone away. Other than that and persistent pain near my scar I feel so much better.

Peace

Tom

Link to comment
Share on other sites

@TJM, I was on the lowest dose for both. I started with morphine but had the same reaction to that as oxycodone. The next choice was methadone, which I hesitated about but shouldn't have worried. Pain management/palliative care will start you out at the lowest end of drugs and work their way up until they find a solution. (Gabapentin did not work for me.) I don't want to scare anyone off from getting the pain relief they need. Managed and prescribed properly, methadone and fentanyl are really effective. 

 

Link to comment
Share on other sites

@TJMSince then mine has completely gone away. I have a slight scratchy feeling but that’s it, I’m able to eat mostly anything and drink as well. It did get to a high point where it was really bad and that’s when I called my nurse and got a medicine called Carafate. After that it started healing fast. It was an awful thing to go through but I endured it. 

Link to comment
Share on other sites

×
×
  • Create New...